Ask a doctor

How Are Accutane and Depression Linked?

I don't understand how it is that an acne medication can cause people to get depressed or suicidal. Could someone please explain to me why??? My doctor won't give me Accutane because he thinks I'm depressed, but I'm only depressed because of my acne!!

Doctor Answers (2)

Depression and Accutane

+1

While there is still a bit of controversy regarding this issue, recent studies seem to indicate that there is no relationship between use of isotretinoin and depression. In fact, in a few studies, isotretinoin seemed to alleviate depressive symptoms.

In practice, although I have not seen depression or suicidal thoughts/attempts triggered by isotretinoin, I have rarely noticed patients develop emotional lability or "mood swings" while on isotretinoin which seemed to improve with continued use of isotretinoin, or resolved after stopping isotretinoin.


San Diego Dermatologist
5.0 out of 5 stars 4 reviews

No hard data

+1

The link between Accutane and depression has been disputed by reputable studies in Australia and Great Britain. My only guess is fear of lawsuits in the US with this nonsense of Accutane casuing depression. In my experience, you are indeed correct. I have even treated patients with family history of depression with no depression onset. Many patients are devasted by severe acne and Accutane improves their mood. Try a second opinion and see a psychiatrist familiar with depression.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.